Sunday, April 8, 2012

Trading Scrubs for Camouflage

Having spent most of my time in civilian hospitals and clinical settings, it was quite the change this month when I started my last medical school rotation in a military-run facility. Government issued footwear, camouflaged vestments and unique insignia delineating the pecking order of those in uniform.

Regimented Medicine

Hospital security started well beyond the doors of the building proper and required adequate identification through background checks and documentation. On the premise, it seems a little more like medical centers I have known with the exception of the foreign jargon and dress codes. I might add that I was happily surprised that many of the employees and patients seemed to be physically fit or at least once enjoyed a life of good health -- something that would be nice to see as the new American trend. Courtesy and manners are expressed more openly than elsewhere, likely a result of the regimented training military personnel receive.

My limited exposure to such an environment has its awkward moments. For example, the time I walked into a room and addressed the patient by a formal Mister/Missess to be quickly corrected by the patient of their notably high military ranking title. As a civilian, I had no way of knowing, nor did it change my approach to that particular patient's care. It was simply an unsettling feeling that somehow the career title with which I was unfamiliar, was expected to modify my view of that interaction. I am waiting for the time when I receive a demerit for a rule I never knew existed. Despite this unexpected occurrence, I sincerely honor and respect the service that these men and women provide or have provided to our country. It is fascinating to hear their stories and see their determination to succeed. While I may not have my stripes, I can appreciate the family bond they have created. If only more workplaces could emulate their approach, I postulate that outcomes would be favorable. Thank you troops for a job well done.

Question of the Week
A 17 year old male presents to your clinic with an apparent case of streptococcal pharyngitis by exam. You treat the patient with antibiotics and he returns a week later complaining of a diffuse erythematous rash. What is the most likely cause of your patient's rash?

A. Allergic response
B. Azithromycin
C. Amoxicillin
D. Contact dermatitis
E. Post-streptococcal dermatitis

Answer & Explanation

0 comments:

Post a Comment

Share a suggestion, question or just leave your mark.

Subscribe to Life as a Medical Student